21
MAR

Posted on Wednesday, March 21, 2012

Ototoxicity: How Medication Damages Hearing

Woman on tightrope. Balancing the need for medication against its side effects can be difficult.

There is a balancing act between treating an illness or condition and creating another problem through the use of medications. Ototoxicity or what some call ear poisoning is a side effect of taking certain medications, including too much aspirin, and results in damage to hearing.

Many common medications can harm the inner, outer, or middle ear. Hearing problems resulting from this medication can be temporary, permanent, curable or incurable. Though this ototoxicity is typically bilateral—in both ears, damage to hearing can happen unilaterally or in one ear. Knowing what medications cause hearing loss and how to avoid them, can go a long way in keeping your hearing health.

There are hundreds of medications, including over the counter, which can cause hearing loss. In many cases, hearing loss is thought to be the lesser of two evils—as in the case of using chemotherapy to treat cancer which can result in up to 84% of patients having damaged hearing. But new studies reveal certain medications can treat conditions without damaging hearing, so it is no longer considered necessary to temporarily impair or permanently destroy someone’s hearing to relieve a condition or even to save their lives.

Be sure to speak with your doctor about alternatives to the medications listed below, and if you must take these medications ask for ways to help prevent hearing loss while on them.

OTOTOXIC MEDICATIONS

Antibiotics - Erythromycin, Aminoglycosides, Vancomycin and aminoglycosides - Kanamycin, Neomycin, Gentamycin, Netilmicin, Streptomycin (when used intravenously).
Antidepressants - Prozac, Zoloft, Paxil, Celexa and Luvox.
Chemotherapy Medications - Cisplatin, Vincristine many doctors are now aware of the high incidence of hearing loss associated with these medications and are taking steps to minimize the effects.
Loop Diuretics – can be toxic when given intravenously or taken in very high doses orally.
Nonsteroidal Anti-Inflammatory Drugs (NSAIDS) - Advil, Aleve, Anaprox, Clinoril, Feldene, Indocin, Lodine, Motrin, Nalfon, Naprosyn, Nuprin, Poradol, Voltarin. Also Aspirin and aspirin-containing products. (Consuming 6-8 pills per day can cause ototoxicity but hearing loss is usually reversible.)
Radiation Therapy—especially for those with head or neck cancer.
This hearing loss is usually temporary and use of an FM system might help those in treatment to hear better. As Phonak points out on their website, "These FM systems commonly work together with a user’s hearing aids, although systems are also available for individuals with otherwise normal hearing."

If you haven't recently, check for symptoms of hearing loss and have an audiogram performed by a licensed audiologist before starting any ototoxic treatment or medication.

SIGNS OF OTOTOXICITY

Tinnitus, imbalance, and an inability to tolerate head movement are some initial signs that you might be experiencing inner ear problems due to medications. Other milder symptoms include a feeling of fullness in the ears, difficulty walking in the dark, and a feeling of unsteadiness. High frequency hearing loss can be a common first symptom before lower thresholds begin to fade. If medication is stopped when high frequency hearing loss occurs, inability to hear feminine and children’s voices or losing threads of conversation in noisy environments can be prevented. Hyperacusis—when average noises suddenly seem too loud is a less common symptom. Check out this post for a list of other hearing loss warning signs.

Hearing loss caused by medications can be a temporary side effect, so patients should NOT stop taking their medications until they speak with their physician.

PREVENTION

Monitoring and increased awareness are two of the best weapons in fighting damage to hearing caused by medications. Patients need to be aware of what types of medications cause ototoxic hearing loss, but also that combining medications, higher doses, and longer treatment times are more likely to cause hearing problems. Doctors are currently examining ways to decrease ototoxicity of chemotherapy by using sodium thiosolfate after treatment. This has been shown, in some cases, to prevent hearing loss over many thresholds. Ask your doctor if this is an option for you or your loved one. Be aware of your family and individual health history. People who have a history of hearing or balance disorders seem to have a higher susceptibility to ototoxic medications, as do young children and people over 60.

Ototoxicity is a serious condition that impacts the lives of many ill people, but patients shouldn't stop taking medications until they have discussed their symptoms with their doctor. It is important to spread the word about this condition, making people aware of the steps they can take, including getting an annual evaluation by an audiologist, to help prevent hearing loss. If you need help finding a hearing health provider click HERE to be connected with the largest network of trusted hearing health professionals in the nation!

References

Oregon Health & Science University. "Hearing Loss From Chemotherapy Underestimated." ScienceDaily, 12 Dec. 2005. Web. 28 Nov. 2011.

©2011. American Hearing Aid Associates 225 Wilmington - West Chester Pike, Suite 300 Chadds Ford, PA 19317888.575.2511
  • Disclaimer
  • About